Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 158, NWS Nashville, TN

April 30, 1998Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 30, 1998, 5:48 PM CDT for Grundy County, Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 30, 1998, 5:48 PM CDT (22:48 UTC)
Expired
Apr 30, 1998, 6:20 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Grundy County, TN

What was reported inside it

TimeReportWhereRemark
Apr 30, 6:10 PM CDTThunderstorm Wind 50Altamont, TNSheriff's office reported a tree down on Northcutts Cove Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WUUS1 KBNA 302249 RRA
SVRBNA
TNC061-302320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
548 PM CDT THU APR 30 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRUNDY COUNTY IN SOUTHEASTERN TENNESSEE

* UNTIL 620 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ALTAMONT... MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEERSHEBA SPRINGS AT 553 PM CDT
  SAVAGE GULF PARK AT 557 PM CDT
  TARLTON AT 600 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:30 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 30, 2:30 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT THU APR 30 1998

MARGINAL UNSTABLE AIRMASS OVER CWA SHOULD CONTINUE TO SUPPORT SHOWER
AND THUNDERSTORM ACTIVITY INTO THE EVENING HOURS. NGM INITIALIZES
LOW LEVEL MOISTURE FIELD THE BEST AND WILL BE THE MODEL OF CHOICE
FOR FORECAST PERIOD. NGM MOVES LOW PRESSURE FROM SOUTHERN ILLINOIS
INTO EASTERN PORTIONS OF THE OHIO RIVER VALLEY BY THE END OF THE
PERIOD. IT ALSO MOVES SLOW MOVING SURFACE COLD FRONT TO OUR EAST
BY 12Z FRI.SECONDARY COLD FRONT MOVES LATER IN THE DAY AND WILL
BE ASSOCIATED WITH SOME SCATTERED SHOWERS AND THUNDERSTORMS.BREAKAGE IN
THE CLOUD FIELD WILL OCCUR DURING THE DAY ON SATURDAY AS UPPER LEVEL
RIDGE MOVES INTO CWA. HOWEVER...LOOKS LIKE ANOTHER SHORTWAVE WILL MOVE
INTO CWA AFTER 48HRS PROVIDING PRECIPATION CHANCES FOR CWA WITH A MORE
PRONOUCED LOW LEVEL MOISTURE FLOW.

WOULD RECOMMEND THE MENTIONING OF A SLIGHT CHC AT LEAST OVER SOUTHERN
PORTIONS OF CWA FOR FRI DUE TO SECONDARY TROUGH OVER REGION.

THUS...WILL LEAN TOWARD MOS NUMBERS FOR PCPN DURING ALL PDS...WOULD
RECOMMEND HOWEVER VALUES IN THE 20% RANGE FOR FRI NIGHT. WILL
COMPROMISE BETWEEN MOS/FAN VALUES FOR TEMPS FIRST THREE PERIODS
...AND GO CLOSE TO FAN FOR FOURTH.

BNA 53/68/52/74     5521

14
JBW

In the hours before

Local storm report, Apr 30, 4:53 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
453 PM CDT THU APR 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    MANCHESTER                TN   .75 INCH HAIL
04/30/98   COFFEE                         COFFEE COUNTY SHERIFF
                                          OFFICE REPORTED DIME SIZE
                                          HAIL IN MANCHESTER.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:07 PM CDTSevere Thunderstorm WarningOHXCoffee63 min
Apr 30, 4:35 PM CDTSevere Thunderstorm WarningOHXWarren50 min
Apr 30, 6:20 PM CDTFlash Flood WarningOHXFranklin, Grundy, Warren90 min
Apr 30, 6:20 PM CDTFlash Flood WarningOHXVan Buren90 min
Apr 30, 6:26 PM CDTSevere Thunderstorm WarningOHXVan Buren34 min
Apr 30, 6:46 PM CDTFlash Flood WarningOHXOverton, Pickett, Putnam119 min
Apr 30, 6:46 PM CDTFlash Flood WarningOHXWhite119 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.